Insulin Allergies

This entry was posted in Diabetes Day2Day, Insulin and tagged , . Bookmark the permalink.

While it's not common, some people can experience insulin allergies.

In the days of pork and beef derived insulin (prior to the mid 80s), insulin allergy was a relatively common occurrence. However, since the use of recombinant human insulin has become pervasive, the number of people who are allergic to insulin has declined enormously.

Insulin allergy is now rare, but it does occur. Like any other allergic reaction it is triggered by a misguided response from the immune system, seeing a benign element as a foreign invader. People who have insulin allergies may experience redness, hives at the site of injection, a rash that spreads over the whole body, angioedema (swelling of the skin under the surface), hypotension, dyspnea and even anaphylaxis. In anaphylaxis the throat swells so much the airway is compromised and suffocation can ensue.

Since different insulins use different filler materials to stabilize their solutions and contain a slightly different combination of amino acid in their molecular sequence, it is possible that you can be allergic to one type of insulin and not to another. Therefore, often a switch in the type of insulin you are taking is all that is required to avoid any further incidences.

Since allergic reactions can be life-threatening, the first thing to do if you notice a reaction to your insulin, especially if it comes soon after you have injected it, is to call your physician, so your condition can be diagnosed and treated, if necessary, successfully. Your physician may empirically simply switch you to a different brand of insulin if your reaction was not severe.

However, if your condition is more worrisome, affecting your breathing for example, you may be asked to see an allergist. The allergist can do a skin prick test in which a small amount of insulin is introduced under the skin to see if you react. If you do react to particular insulin, other insulins can be tested to see if they share cross-reactivity.

For patients whose allergy to insulin is universal, slow, gradual desensitization is often prescribed. This involves taking minute doses of insulin, often given through an insulin pump, since pumps can be programmed to deliver very small amounts of insulin at one time, often down to fraction of a unit. The dose is increased when the patient is able to tolerate the current volume of insulin without exhibiting symptoms.

Interruption of insulin for an extended period of time can evoke the allergy once again, so it is important that this type of insulin usage continues. Usually an antihistamine and steroids are given to block the response of the immune system until the body begins to accept the insulin. For some people, the allergy to insulin does not respond to desensitization and continued use of steroids and antihistamines given along with the insulin is the only recourse.

Happily this doesn’t happen very often and when it does happen we now have the resources to control it.

5 Responses to Insulin Allergies

  1. Thomas Smith says:

    Hi
    I have found that I am allergic to insulin’s and all my Dr can say is good luck
    Is there any thing that can help as my BG readings no longer register on an my tsetin machine.

    I am taking 2000 mg of Diabex and 60 mlg of Diamicron

    I am looking forward to MannKind who are trying to get an inhalable insulin approved.
    I did have an opportunity to try this here in Australia but no Dr would support me and the opportunity has now gone, so I do not take any notice of the diabetic Dr any more. I am 72 years young and doubt that I will make 73

  2. Donna schindler says:

    My child is allergic to novolog. It causes his whole body to itch all over with no relief, migraines, and nausea. He does fine on humalog. I think it must be a preservative issue. But I dont know.

  3. Natalie says:

    I understand desensitization, but what about Type 1′s who require insulin to stay alive? Don’t the steroids disable the desensitization process? Fortunately, I’m not allergic to insulin; just curious.

  4. Jan Birch says:

    I find that all insulins cause a burning sensation over my entire body and swelling of my feet and ankles. No redness…….just burning. It can get so bad that I have diffculty walking and sleeping. I believe that it must be something in the preservative as I am sensitive to preservatives. I find that Apidra causes the least pain.

  5. Pingback: Insulin Allergies | Richard's Views of Type 1 Diabetes

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>